Indian Journal of Ophthalmology

OPHTHALMIC IMAGE
Year
: 2020  |  Volume : 68  |  Issue : 1  |  Page : 214-

Risperidone-induced cataract in a young female


R Balamurugan, PC Gupta, H Kashyap, Jagat Ram 
 Department of Ophthalmology, Advanced Eye Centre, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Dr. Jagat Ram
Department of Ophthalmology, Advanced Eye Centre, Postgraduate Institute of Medical Education and Research (PGIMER), Sector 12, Chandigarh - 160 012
India




How to cite this article:
Balamurugan R, Gupta P C, Kashyap H, Ram J. Risperidone-induced cataract in a young female.Indian J Ophthalmol 2020;68:214-214


How to cite this URL:
Balamurugan R, Gupta P C, Kashyap H, Ram J. Risperidone-induced cataract in a young female. Indian J Ophthalmol [serial online] 2020 [cited 2020 May 27 ];68:214-214
Available from: http://www.ijo.in/text.asp?2020/68/1/214/273199


Full Text



A 19-year-old female, with no preexisting comorbidities, presented with complaints of gradually progressive diminution of vision in both eyes for last 1 year. The patient had a traumatic brain injury 2 years back after which she developed schizophrenia-like psychosis (persecutory delusions and hallucinations) and was prescribed risperidone 2 mg/day. There was no family history of childhood cataract.

On examination, best corrected visual acuity in both the eyes was 20/200. The cornea was clear and the lens had posterior subcapsular cataract and cortical cataract [Figure 1]. Posterior segment examination was normal. The patient was advised to undergo cataract surgery.{Figure 1}

Cataract has been associated with long-term usage of corticosteroids, phenothiazines, antipsychotics, cytostatic drugs, deferoxamine, phenytoin, isotretinoin, oral contraceptives, allopurinol, antimalarial drugs, diazepam, tetracyclines and sulfonamides.[1]

To our knowledge, this is the third case showing a potential association between cataracts and risperidone since our patient had a lack of risk factors including no metabolic abnormalities, a normal baseline eye examination (done elsewhere) and no prior history of cataract.[2],[3]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Shahzad S, Suleman MI, Shahab H, Mazour I, Kaur A, Rudzinskiy P, et al. Cataract occurrence with antipsychotic drugs. Psychosomatics 2002;43:354-9.
2Dsouza MC. Could risperidone have caused the cataract?: A case report and review of literature. J Res Psychiatry Behav Sci 2015;1:25-6.
3Patel E, Gallego JA. Bilateral cataracts in a young patient with bipolar disorder on treatment with risperidone. Aust N Z J Psychiatry 2016;50:1210.